Montana, 2011Flooding in Montana, January 4 to 7, 2011
January 4 to 7, 2011 · NWS TFX · 2 events in 1 county or zone
An ice jam formed on the Beaverhead River in Twin Bridges causing localized flooding in portions of the town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam formed on the Beaverhead River in Twin Bridges causing localized flooding in portions of the town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 4, 3:59 AM MST, 1 minute earlier.
Area forecast discussion, Jan 4, 3:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MST TUE JAN 4 2011
.DISCUSSION...
TODAY THROUGH THURSDAY...MID-HIGH LEVEL CLOUDS WILL CONTINUE TO
MOVE OVERHEAD AS SHORTWAVE ENERGY MOVES THROUGH THE REGION THIS
MORNING. THERE WILL BE SOME CLEARING THIS AFTERNOON BEFORE OUR
NEXT STRONGER SHORTWAVE ARRIVES WEDNESDAY AND TEMPERATURES WILL
CONTINUE TO CLIMB TO AROUND SEASONAL AVERAGES. WINDS WILL REMAIN
GUSTY ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS BOTH
TODAY AND WEDNESDAY WITH GUSTS UP TO 50 MPH POSSIBLE. LOCALIZED
HIGHER WIND GUSTS THROUGH FAVORED MOUNTAIN PASSES AND CANYONS MAY
STILL BE POSSIBLE. DEBATED A HIGH WIND WATCH OR WARNING...HOWEVER
HELD OFF AS WIND DIRECTION REMAINS MORE NORTHWESTERLY AND PARALLEL
TO THE CONTINENTAL DIVIDE. WITH MOISTURE TO CONTINUING TO MOVE
OVER A WEAKENING UPPER-LEVEL RIDGE WILL KEEP CONTINUED CHANCES OF
SNOW ALONG THE CONTINENTAL DIVIDE AND HAVE THUS INCREASED POPS FOR
THIS AREA. ON WEDNESDAY...A STRONGER SHORTWAVE WILL INCREASE
PRECIPITATION CHANCES ACROSS A WIDER AREA WITH LIKELY POPS IN THE
MOUNTAINS AND SLIGHT CHANCE TO CHANCE POPS OVER THE SOUTHWEST
MONTANA VALLEYS AND PARTS OF CENTRAL MONTANA. THIS WAVE WILL
ALLOW THE UPPER-LEVEL RIDGE THAT HAS REMAINED OVER THE PACIFIC
NORTHWEST TO BREAK DOWN AND BECOME MORE ZONAL WEDNESDAY NIGHT.
MODELS SUGGEST SOME WEAK WARM AIR ADVECTION WEDNESDAY NIGHT AND
THURSDAY ALLOWING TEMPERATURES TO CONTINUING RISING WITH CONTINUED
PRECIP CHANCES. AS TEMPERATURES INCREASE...PRECIPITATION TYPE IN
THE PLAINS AND VALLEYS BECOMES A LITTLE MORE TRICKY WITH RAIN AND
SNOW POSSIBLE OVER THE NORTH-CENTRAL PLAINS ON WEDNESDAY. LIGHT
SNOW IS EXPECTED OVER SOUTHWEST MONTANA WITH LITTLE SNOW
ACCUMULATION EXPECTED AS QPF AMOUNTS STAY FAIRLY LIGHT. THERE AREA
ALSO HINTS OF SOME VERY LIGHT FREEZING RAIN OR DRIZZLE THURSDAY
MORNING OVER THE NORTH-CENTRAL PLAINS AND EVEN THE SOUTHWEST
VALLEYS AS TEMPS RISE. SOUNDINGS INDICATE A DECENT LEVEL OF DRIER AIR
TOWARDS THE SURFACE WITH DECENT MOISTURE ALOFT SO SOME PRECIP MAY
EVAPORATE BEFORE REACHING THE GROUND SO HAVE LOW CONFIDENCE THAT
THERE WILL ACTUALLY BE FREEZING PRECIPITATION BUT KEPT SLIGHT
CHANCES FOR THURSDAY MORNING. HIGHS ON WEDNESDAY AND THURSDAY
WILL BE ABOVE SEASONAL AVERAGES. MLS
THURSDAY NIGHT THROUGH TUESDAY...THE PERIOD WILL BEGIN WITH AN
UPPER LEVEL HIGH PRESSURE RIDGE IN PLACE OVER THE WESTERN US. A
SHORTWAVE WILL MOVE ACROSS THE TOP OF THIS RIDGE AND MOVE INTO
ALBERTA THURSDAY NIGHT. THIS WILL KEEP A STRONG SURFACE PRESSURE
GRADIENT ACROSS THE LEE OF THE ROCKIES AND STRONG...GUSTY WINDS
WILL LAST INTO FRIDAY AFTERNOON. DOWNSLOPE SHOULD KEEP THE CHANCE
OF PRECIP LOW ALTHOUGH FORECASTED SOUNDINGS SHOW THE POSSIBILITY
OF THIS PRECIP FALLING AS FREEZING RAIN. A LOW PRESSURE TROF WILL
BE MOVING OVER THE WEST COAST FRIDAY AND MOISTURE AHEAD OF THIS
SYSTEM WILL BE OVER THE ROCKIES DURING THE DAY. MOISTURE WILL
INCREASE ACROSS THE ZONES FRIDAY NIGHT AS THE LOW PRESSURE TROF
MOVES ACROSS THE PACIFIC NORTHWEST. WIDESPREAD SNOW WILL DEVELOP
BUT ACCUMULATIONS IN MOST AREAS AT THIS POINT WILL GENERALLY BE
LOW. THE WESTERN MOUNTAINS...HOWEVER...COULD BEGIN TO SEE
SIGNIFICANT ACCUMULATIONS. AN ARCTIC COLD FRONT WILL MOVE ACROSS
THE BORDER LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING...THE
ECMWF IS PERHAPS 6 HOURS FASTER THAN THE GFS WHICH BRINGS THE
FRONT THROUGH GTF BETWEEN 12Z-18Z SAT. MAX TEMPS ACROSS THE
NORTHERN AND CENTRAL ZONES WILL OCCUR EARLY BEFORE THE FRONTAL
PASSAGE. SNOW AND STRONG...GUSTY WINDS WILL MOVE SOUTH ALONG WITH
THE FRONT AND MOVE INTO SOUTHWEST MONTANA BY LATE AFTERNOON.
TEMPERATURES ACROSS THE ZONES WILL BE FALLING DURING SATURDAY AND
COLD TEMPERATURES WILL HAVE SPREAD ACROSS THE ZONES BY SUNDAY. THE
VERY MOIST CONDITIONS...COLD TEMPS...AND STRONG UPSLOPE FLOW WILL
LIKELY CAUSE WINTER STORM CONDITIONS ACROSS THE CWA. ALONG WITH
THE HEAVY SNOWFALL...STRONG WINDS WILL CAUSE WIDESPREAD AREAS OF
BLOWING AND DRIFTING SNOW WITH POSSIBLE WHITEOUT CONDITIONS. WINDS
AND UPSLOPE FLOW WILL WEAKEN BY SUNDAY AND SNOW SHOULD DIMINISH AS
THE COLD...DRY AIRMASS MOVES OVER THE ZONES. UNSETTLED NORTHWEST
FLOW WILL BE IN PLACE AGAIN BY MONDAY AND...ALTHOUGH HIGH PRESSURE
WILL BE BUILDING...SNOW SHOWERS WILL CONTINUE ACROSS THE CWA.
ZELZER
&&
.AVIATION...
UPDATED 0545Z.
NORTHWEST FLOW ALOFT CONTINUES OVER THE AREA. SURFACE WINDS HAVE
DECREASED A LITTLE DURING THE EVENING HOURS BUT WILL BECOME GUSTY
AGAIN ON TUESDAY. MID AND HIGH CLOUDS WILL INCREASE AS THEY MOVE
ACROSS THE AREA OVERNIGHT. VFR CONDITIONS PREVAIL.
&&
.HYDROLOGY...
ICE JAM CONDITIONS ARE OCCURRING ON THE GALLATIN RIVER NEAR
LOGAN...PRODUCING MINOR FLOODING. THE RIVER IS OUT OF ITS BANKS BUT
NO ROADS OR STRUCTURES ARE THREATENED AT THIS TIME. FURTHER WATER
RISES ARE POSSIBLE. NATIONAL WEATHER SERVICE AND LOCAL OFFICIALS
WILL CONTINUE TO CLOSELY MONITOR THIS SITUATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 32 26 38 29 / 10 10 20 20
CTB 29 22 35 26 / 10 10 20 10
HLN 26 19 35 21 / 10 10 20 20
BZN 25 10 31 14 / 10 10 20 20
WEY 15 6 19 10 / 30 40 50 30
DLN 23 13 31 19 / 10 10 40 20
HVR 24 13 34 16 / 10 10 10 10
LWT 30 20 35 25 / 10 10 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
AIR STAGNATION ADVISORY UNTIL 6 PM MST THIS EVENING FOR THE
HELENA VALLEY INCLUDING THE CITY OF HELENA.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 3, 7:12 PM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MST MON JAN 3 2011
MTZ055-050215-
GALLATIN-
712 PM MST MON JAN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TONIGHT
A FLOOD WARNING IS IN EFFECT UNTIL FURTHER NOTICE FOR THE
GALLATIN RIVER NEAR LOGAN DUE TO AN ICE JAM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ARCTIC COLD FRONT WITH ABUNDANT PACIFIC MOISTURE IS EXPECTED
TO BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES TO THE
REGION LATER IN THE WEEK. TEMPERATURES WILL DROP 35 TO 45 DEGREES
BELOW AVERAGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ014-050215-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
712 PM MST MON JAN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TONIGHT
AN AIR STAGNATION ADVISORY IS IN EFFECT FOR THE HELENA VALLEY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT FOR THE HELENA VALLEY
UNTIL 6 PM MST TUESDAY.
AN ARCTIC COLD FRONT WITH ABUNDANT PACIFIC MOISTURE IS EXPECTED
TO BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES TO THE
REGION LATER IN THE WEEK. TEMPERATURES WILL DROP 35 TO 45 DEGREES
BELOW AVERAGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008>013-015-044>054-050215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
712 PM MST MON JAN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ARCTIC COLD FRONT WITH ABUNDANT PACIFIC MOISTURE IS EXPECTED
TO BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES TO THE
REGION LATER IN THE WEEK. TEMPERATURES WILL DROP 35 TO 45 DEGREES
BELOW AVERAGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Beaverhead
- When
- January 4, 4:00 AM MST to January 7, 11:30 AM MST
- Where
- Beaverhead County, 19.25 mi ENE of Glen to 19.03 mi ENE of Glen
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 45.553, -112.340
Ice jamming was occurring along the Beaverhead River in Twin Bridges affecting private residential areas on Bridge street as well as Jessen Park. During the event, Jessen Park was closed due to flooding and several private residences and the high school were affected.
Flood, Beaverhead
- When
- January 4, 4:00 AM MST to January 7, 11:30 AM MST
- Where
- Beaverhead County, 19.25 mi ENE of Glen to 19.03 mi ENE of Glen
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 45.553, -112.340
Ice jamming was occurring along the Beaverhead River in Twin Bridges affecting private residential areas on Bridge street as well as Jessen Park. During the event, Jessen Park was closed due to flooding and several private residences and the high school were affected.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, January 4 to 6, 2011$75,000 · 3 events
- High Wind in Wyoming, January 4 to 7, 201167 kt wind · 11 events
- Winter Weather in Michigan, January 4, 20111 event
- Waterspout in South Atlantic Coastal Waters, January 4, 20111 event
- High Wind in Texas, January 4, 201153 kt wind · 1 event
- Wildfire in Arkansas, January 4 to 5, 20111 event
- Lake-Effect Snow in New York, January 4 to 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368895, 368896.